Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The nonstandard treatment of Hilbert’s fifth problem

Author: Joram Hirschfeld
Journal: Trans. Amer. Math. Soc. 321 (1990), 379-400
MSC: Primary 22E15; Secondary 03H05, 22D05, 46Q05
MathSciNet review: 967314
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We give a nonstandard proof that every locally Euclidean group is a Lie group. The heart of the proof is a strong nonstandard variant of Gleason’s lemma for a class of groups that includes all locally Euclidean groups.

References [Enhancements On Off] (What's this?)

    M. Bate, Non standard analysis of Lie groups, Thesis for the degree of M. Phil., Chelsea College.
  • J. L. Bell and M. Machover, A course in mathematical logic, North-Holland Publishing Co., Amsterdam-New York-Oxford, 1977. MR 0472455
  • Irving Kaplansky, Lie algebras and locally compact groups, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL, 1995. Reprint of the 1974 edition. MR 1324106
  • J. L. Kelley and Isaac Namioka, Linear topological spaces, The University Series in Higher Mathematics, D. Van Nostrand Co., Inc., Princeton, N.J., 1963. With the collaboration of W. F. Donoghue, Jr., Kenneth R. Lucas, B. J. Pettis, Ebbe Thue Poulsen, G. Baley Price, Wendy Robertson, W. R. Scott, Kennan T. Smith. MR 0166578
  • Deane Montgomery and Leo Zippin, Topological transformation groups, Interscience Publishers, New York-London, 1955. MR 0073104
  • Rohit Parikh, A nonstandard theory of topological groups, Applications of Model Theory to Algebra, Analysis, and Probability (Internat. Sympos., Pasadena, Calif., 1967) Holt, Rinehart and Winston, New York, 1969, pp. 279–284. MR 0239964
  • Abraham Robinson, Non-standard analysis, North-Holland Publishing Co., Amsterdam, 1966. MR 0205854
  • Michael Singer, One parameter subgroups and nonstandard analysis, Manuscripta Math. 18 (1976), no. 1, 1–13. MR 396840, DOI
  • L. Van Der Dries, Unpublished notes, 1981. D. T. Yang, Hilbert’s fifth problem and related problems in transformation groups, Proc. Sympos. Pure Math., vol. 28, Amer. Math. Soc., Providence, R.I., 1976, pp. 142-146.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 22E15, 03H05, 22D05, 46Q05

Retrieve articles in all journals with MSC: 22E15, 03H05, 22D05, 46Q05

Additional Information

Article copyright: © Copyright 1990 American Mathematical Society